I have suffered paraplegia from a motorbike accident 20yrs ago, instantly I suffered chronic pain, I was firstly treated with morphine but over the years the dosage became to high, the Pain Specialist then put me on Methadone, I am currently using 110ml/gms per day to control the pain.
My question is : My pain has increased recently and I have had to increase my methadone from 90 - 110 ml/gms daily, is there some other pain medicine I could change to that is equal to methadone or even stronger than methadone so I can use a smaller dose to control my pain?
Have you ever tried a Duragesic pain patch? It is strong (in diff doses)and steady and lastly about 3 days if you've got good skin absorption. The med in Duragesic is about 100 times as strong as morphine mg for mg.
Welcome Wheelie to MedHelp's Pain Mangement Forum. I am so sorry to hear about you accident and resulting paralysis. You know better than most the challenges that chronic pain and disabilities present in our lives. My heart goes out to you.
I see that you are in Australia. I know from my friendship with another member from your country that medications and your health care delivery system differ from the USA.
The Duragesic Patch was suggested above and may be something that you want to discuss with your physician. I am not comfortably recommending a specific medication as we are all different and contraindication must be considered. However that said the suggestion of Duragesic aka/ Fentanyl Patch seems an appropriate consideration.
Methadone is an effective PM medication. It is one that you must be cautious mixing another opiate with for break through pain. So you may want to talk to your physician about a long acting opiate with a second short acting opiate for break through pain.
Some of our members have used the Duragesic patch with a short acting opiate such as hydrocodone or oxycodone. Others have used OxyContin with a break through medication and found that to be effective. It depends on the level of your pain and your systems response to the individual chemical make up of the opiate.
Just a change may prove effective. As our bodies adjust to the long term use of one opiate and our pain increase or our condition worsens a change of opiates can make a big differance. Your PMP will be your best advisor.
I am glad that you found our site and hope that you will come an active participant. We'll look forward to hearing from you. I am so sorry for what you have to deal with on a daily basis. I admire your strength.
If you have additional quetions or just want to voice your concerns we are here. I wish you the very best.
We really do not recommend medications by name.
I suggest you speak to your Doctor about an extended release medication that will offer a slow release of medication through out the day. You may need a short acting medication to cover the breakthrough pain and this is something you will have to find out by trial and error.
We have all tried several different medications to find the one that works well for us and there is no specific one that will work well for everyone as we are all different and react different to medications.
Speak to your Doctor and find out what options he/she is willing to try and go from there.
I hope you will let us know how it goes and we will help all we can with any questions you may have:)
I'd like to also welcome you to the Forum. :) I'm so VERY sorry that you are having to go through everything that you have had to endure all of these years!!! I just can't imagine what you must be going through with your pain levels.
I use the Fentanyl Patch's and they are wonderful for controlling your pain levels. It's OBVIOUS that you need to have a change in your meds and I think it might be beneficial for you to TALK with your Doctor about the Fentanyl Patches. REMEMBER there are NO Doctors on this Forum and I'm ONLY speaking from MY own expeeriences with the Fentanyl Patches. As I understand it they are the STRONGEST Opiod that they give for Pain Medications.
If there's a chance that it can help you, I hope that you will check it out. :)
I wish you the VERY best and I hope that you will keep us updated on what you decide to do and how you are doing.......Sherry :)
I tried the Fentanyl patch and it's supposed to last 3 days - I sweat a lot and I couldn't keep it on for 30 MINUTES without it starting to come off so I started taping it to my skin - wrapping medical tape around and around to cover the patch and I would sweat even more so it didn't work well for ME because I don't think I was getting anywhere near the amount of medicine absorbed into my skin b/c of the sweating and tape...I am jealous though if you are able to wear a patch easily b/c it would probably been a great pain relief medicine. I take 80 mg. of methadone now with no breakthrough meds. I'd like to increase the dosage but I also have PTSD and take Klonopin and my Dr. Feels uncomfortable increasing my dose anymore because of this. I take it for chronic pain b/c I tried the OxyContin and morphine and all of those opiates but I like the methadone the best because, though I wake up in a lot of pain, it works fast and stays in your system longer than the others. I wish I had a breakthrough pain med but most things - well everything else you could take at home - isn't strong enough. I fell off my porch and broke my foot a few months ago and b/c I have a pain contract with my primary Dr. Who prescribes my meds, I just had to deal with my foot with the methadone which is crazy. It's not meant for acute pain like that! You don't have surgery and they send you home with 20 tabs of methadone! It makes me angry b/c I've never, ever done drugs and I don't go to more than one Dr. And the only ER I've been to is connected to my primary's practice. I always yeast positive for the drugs they prescribe when I have to do a urine test. And my cousin who has Hep C and was a heroin/coke addict for 15 years takes 280 mg of methadone and when I told her I also like it b/c it doesn't make you feel "floaty" or "high" as she put it, she said it would if I took more...what??? AND she takes way more Klonopin than I do. How is that possible when I take it for actual documented pain that has been proven - not just I have back pain or headaches that they can't prove or see what the problem is and I know people who do have those issues and have to take pain meds and I'm not judging at all but why do I have to BEG to have my dose increased so I can walk like a normal person in Target and grocery stores vs. using that electronic cart which is embarrassing - I'm in my early 40's! And she's an actual addict taking three times what I take and I've been on it for 8 years so MY tolerance has grown and I go into the office and tell them my pain level is a 7-8 or my partner has to stay up with me at night b/c I'm in pain and watching movies with him and icing can be comforting and help. That seems unfair and I'm scared to go to another Dr. B/c all of them have different opinions in meds so what if I ps witch and the new one says "I don't even think you should be n 80 mg"....you'd have to commit me to a psych ward because I'd never get out of bed! And I'm barely getting through my days - and I mean barely (my 15 yr old went to live with her Dad b/c I guess unless you have cancer, to a teen, you're not allowed to be in pain and have that make you emotional or unable to do all the things they want you to do....) I'm just sad because I think my pain could be controlled better and I could be a better wife and mother and daughter and sister...... :(
This is a very old thread - sadly none of these members on this thread - with the exception of myself - are active on MedHelp. You may try sending a personal message to the person you wish to contact as sometimes (if they chose the option) they will get a message notification and respond.
Old threads such as this are not often read. I encourage you to begin a new thread for better visibility and more responses. Your comments and questions are important to us.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.